Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram

(24 Posts)
inlectorecumbit Sun 17-Jan-16 18:29:51

I got started on Citalopram 20mgs on Tuesday for anxiety by my GP. I feel awful, Constant nausea tremor, upper abdominal pain dizzy and oh so tired. I slept for 10 hours last night and then 3 hours this afternoon.
Is this normal when you first start it and does it go away? I have a 10 hour working day tomorrow and am wondering how on earth l will get through it.

Lulioli Sun 17-Jan-16 20:22:16

Hi yes in my experience this does sound like normal. I was on the same as you. I felt rubbish for about five days with symptoms you describe then gradually faded. Interestingly, when. I came off them 18 mths later I had no problems at all. Did it gradually with GP advice. There were so many horror stories on the Internet but it was fine. I hope things get better soon. Maybe go back to GP just to check this is all within your normal parameters?

ProfessorPreciseaBug Sun 17-Jan-16 21:56:06

It helped me when I broke. I can't remember if I had the shakes and nausia but I was in a dark place and would probably not have noticed.

When it came time to come off, I did it very slowly over a few months.

Whatever you do... don't suddenly stop taking it. It is pretty powerful stuff and you could go cold turkey if you decide to just stop.

Pidapie Sun 17-Jan-16 21:57:53

Was normalfor me for 1-2 weeks, then it went smile good luck!

worstofbothworlds Sun 17-Jan-16 22:20:18

I started it 2 weeks ago and was awfully nauseous at first but moved it later in the day then I now take it at bedtime. I feel a little nauseous in the morning but most of it is now while in bed so I mainly just sleep.

I was suffering with some of my extreme anxiety symptoms too and those have worn off a bit now so it shouldn't be too long for the other symptoms.

Will hold your hand if you hold mine!

RideEmCowgirl Mon 18-Jan-16 06:59:10

I started on 10mg and stayed on that dose for a week. I then increased to 20mg but completely fell apart. Heart pounding, shaking, felt so sick etc. It was the side effects.

I phoned the GP who was very non commital and said I could ride it out or drop back down again. I so needed someone to "take charge " as I couldn't think straight. Fortunately my parents came round and my Mum did that!

I dropped back to 10mg for 2 further weeks and then went to 20mg. I was absolutely fine that time.

inlectorecumbit Mon 18-Jan-16 18:53:22

I will admit that l just couldn't face taking a tablet last night and woke up feeling a bit sick but otherwise normal, I think l will try to 1/2 a tablet tonight and see how that goes.
Thanks for all the replies

MissBattleaxe Mon 18-Jan-16 18:57:45

I was a zombie and came off it. I felt detached and sleepy all the time,like I was in a dream. Dreadful.

RideEmCowgirl Mon 18-Jan-16 19:46:46

Take 10mg for a week or two to give it chance for the side effects to settle. I took mine before bed incase it made me sleepy.

ThreeFrazzledFandangos Tue 19-Jan-16 14:53:27

I've just taken my first one this afternoon.

I feel dreadful! I'm retching constantly, shaking and clenching my jaw.

I'm going to try to push through until the side effects wear off but that seems a long way away!

Maybe we can all hold each other's hands if they stop shaking long enough

worstofbothworlds Tue 19-Jan-16 21:13:14

You can start with half a tablet I think. My GP suggested that if it was really bad.

I've been really really tired the last few days but DC2 has been ill and waking up in the night too. I had today off with only DC2 and I took a nap... Only sorry the DC didn't nap for longer.

I've been told that it may make me sleep more/be a bit drowsy long term but as I was massively unable to sleep before I guess I'll just stock up on the coffee. I prefer feeling a little sleepy in the morning to feeling like a brick has hit me due to having been awake all night.

RideEmCowgirl Wed 20-Jan-16 12:58:38

Three - start with 10mg. The 20mg dose is too strong for some straight away.

ThreeFrazzledFandangos Wed 20-Jan-16 16:47:39

I'm going to try taking it at night as after an hour the side effects wore off and I felt great this morning.

inlectorecumbit Wed 20-Jan-16 22:29:44

Oh for someone who could easily get by on 5 hours sleep a night l am now struggling -sleeping at least 8 hours and longer if possible. The past few days l have been sleeping in the afternoon for 2+ hours, The is not compatible with going back to work.
Also as a strong black coffee addict l now find l can't touch the stuff !!!

Will persevere on 10mgs tho. Good luck everyone, keep posting on how you are coping with the side effects. It's good to know l am not alone

Mrspinktoes Thu 21-Jan-16 13:25:46

I have been taking 20mg a day for a while now. I felt dreadful to start with. I now feel fine am much happier and relaxed. You need to give it a little time. Good luck

ThreeFrazzledFandangos Fri 22-Jan-16 20:20:57

The switch to taking it at bedtime has been a great success. Much fewer side effects and very little tiredness. The insomnia is kicking my ass though!

I've been really nauseous all day today but I'm also taking metronidazole for a gum infection so I'm not sure how much is the citalopram and how much is the antibiotic.

ThreeFrazzledFandangos Sat 23-Jan-16 18:39:00

Spoke too soon. Day 4 and the nausea is so bad I can't stand.

My head is pounding and I'm exhausted.

Just had to take DS to his grans and sleep for 3 hours.

Going to decrease to 10mg.

inlectorecumbit Sun 24-Jan-16 19:41:26

I had to stop. Friday my head was so sore l got sent home from work and l slept for 12 hours. I woke feeling very sick, still had headache and had tremor in my hands. looked at the medication again last night and just couldn't do it.
I'm doomed sad

worstofbothworlds Sun 24-Jan-16 20:47:52

Can you ask the GP about splitting the dose further? Though there are other drugs too of course.
You're not doomed though it's easy to think that.
Do you have a thoughts diary or a CBT workbook? I've started using an app just to note my thoughts where they aren't helping.

Wolfiefan Sun 24-Jan-16 20:49:28

Please go back to the GP. Not all pills suit all people but you sound like you need some help. It's not great to suddenly stop. See what they recommend. Xx

ThreeFrazzledFandangos Sun 24-Jan-16 21:18:47

That's exactly how I felt inlectorecumbit, as PP have said go to the GP and see what else you can try.

The side effects have stopped for me now I'm taking 10mg but the anxiety is back with a vengeance.

inlectorecumbit Sun 24-Jan-16 21:35:14

oh l know l need help-l was unable to take Fluoxetine a year or so ago, my anxiety is bad, my mood is low, l have a very stressful year ahead of me and l am anxious just thinking about it.
I have an appointment with my GP next week, l will see what he suggests. I have spoken to a counsellor at a Mental Health charity too but l don't really think it helped.

AmyC86 Mon 25-Jan-16 12:15:47

when you introduce antidepressants, it's very common to feel worse before you get better.

weenett Sun 03-Apr-16 17:28:19

How is everyone now?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now